Wildfire, Hartley
- When
- January 11, 3:45 PM CST to 9:55 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The FM 354 wildfire began around 1545CST about seven miles east of Channing Texas in Hartley county. The wildfire started on the south side of Farm to Market Road 354 and jumped the highway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The FM 354 wildfire began around 1545CST about seven miles east of Channing Texas in Hartley county. The wildfire started on the south side of Farm to Market Road 354 and jumped the highway. The wildfire consumed approximately seventeen hundred acres and the cause of the wildfire was unknown. There were no reports of homes or other structures damaged or destroyed and there were no reports of injuries or fatalities. There were a total of seven fire departments and other fire agencies that responded to the wildfire including five fire units from the Dalhart Volunteer Fire Department with mutual aid given by Channing Volunteer Fire, Hartley Volunteer Fire & EMS, Boys Ranch Fire Department, Potter County Fire and Rescue, Hartley County Road, and Hartley County Sheriff's Department. The wildfire was contained around 2155CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 11, 11:16 AM CST, 4 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1116 AM CST Wed Jan 11 2017 .AVIATION... VFR conditions to prevail for the majority of the 18Z TAF cycle. Breezy winds are expected to persist through the daylight hours before diminishing after 00Z. Winds will be light through the overnight hours while shifting out of the west. Early tomorrow morning we will see a cold front moving into the Panhandles from the northwest. Have brought the wind shift into KGUY but the frontal passage for KDHT and KAMA may hold off until after 18Z. && .PREV DISCUSSION... /Issued 451 AM CST Wed Jan 11 2017/ DISCUSSION... The medium range models continue their trend of warming late this week through this weekend and forecast model soundings and thickness values support a mix of mainly cold rain...freezing rain...sleet and or perhaps snow starting Friday through Sunday and Sunday night. Today...a surface trough to the lee of the Rockies across eastern Colorado and eastern New Mexico will deepen today and allow for increasing southwest to west winds today by 18Z. High temperatures will manage to climb into the mid and upper 60s to the low and mid 70s or higher today with record or near record high temperatures at Amarillo...Dalhart and Borger. A cold front will push south and west across eastern Colorado and southern and eastern Kansas today...and then tracking west and south into the Panhandles later tonight and Thursday. The GFS forecasting a closed upper low over California today to dig south into near Baja by Friday night and Saturday and then lifts east and north into northwest Mexico by Saturday night...and then to near far West Texas and the southern Rockies Sunday. The GFS then lifts the closed upper low north and east into the Panhandles Sunday night and early Monday. The GFS develops a surface wave on the western periphery of the cold front over the southern Rockies and far West Texas Sunday. The surface wave tracks east across West Texas by late Sunday through early Monday before tracking the surface wave east into Oklahoma by 18Z Monday. Wrap around precip may linger across the far northern portions of the forecast area into early Monday. The ECMWF forecasting closed upper low over the Pacific Northwest to dig into California by Thursday night and then to near Baja California by Friday night before lifting the upper system east and north across northwest Mexico Saturday night and far West Texas Sunday. The EC then tracks the closed upper low north and east into the Panhandles Sunday night before exiting the forecast area Monday into the central Plains states. The EC pushes the cold front west and south across the Panhandles late tonight and Thursday and then also develops a surface wave on the western periphery of the frontal boundary late Saturday and Saturday night over far West Texas. The EC tracks the surface wave east to around the Concho Valley Sunday and then north to near the Red River Valley late Sunday and then into Oklahoma Sunday night and the central Plains states Monday. Upslope east and southeast surface flow Thursday to become east Thursday night and then northeast Friday. Low level moisture to advect into the forecast area with the upslope surface flow with precip commencing Friday. Until the cold air advection arrive with the approaching surface wave Sunday and Sunday night...precip likely to be more of a cold rain and or freezing rain event with the precip changing over to more frozen...sleet or snow...late in the weekend into early next week before ending. Moderating trend to begin by next Tuesday and Wednesday. Schneider FIRE WEATHER... A surface trough to the lee of the Rockies across eastern Colorado and eastern New Mexico will deepen today and allow for downsloping southwest to west 20 foot winds to increase to around 15 to 20 mph with gusts to near 25 to 30 mph by late morning or midday today. Minimum afternoon relative humidities will fall to near 12 to 20 percent across all of the Panhandles. 850 mb thermal ridge expected to be over the southeastern/eastern half of the Panhandles between 12 PM and 6 PM today. Elevated fire weather conditions are expected to develop by late morning or midday today and should then end by early this evening. A cold front across eastern Colorado into southern and eastern Kansas today will push west and south into the Panhandles late tonight into Thursday. The 20 foot winds will shift to the east and southeast after the cold front moves through and low level moisture will advect into the region. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 335 PM CST WED JAN 11 2017 OKZ001>003-TXZ001>020-121000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 335 PM CST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON DUE TO BREEZY SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A VARIETY OF PRECIPITATION INCLUDING RAIN...FREEZING RAIN...SLEET...AND SNOW WILL BE LIKELY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY THROUGH MONDAY. WINTER PRECIPITATION AMOUNTS REMAIN HIGHLY UNCERTAIN AT THIS TIME...AND WILL LARGELY DEPEND ON THE TRACK OF THE STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. BEAT
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673673.